|Year : 2017 | Volume
| Issue : 3 | Page : 88-90
Mobitz Type II atrioventricular block following tramadol and fentanyl in a patient with acute coronary syndrome and systolic heart failure
Alaa A Rahhal1, Amer H Aljundi1, Abdulrahman Arabi2
1 Department of Pharmacy, Heart Hospital, Hamad Medical Corporation, Doha, Qatar
2 Department of Cardiology, Heart Hospital, Hamad Medical Corporation, Doha, Qatar
|Date of Web Publication||8-Nov-2017|
Alaa A Rahhal
Department of Pharmacy, Hospital Pharmacist, Heart Hospital, Hamad Medical Corporation, P. O. Box: 3050, Doha
Source of Support: None, Conflict of Interest: None
| Abstract|| |
Serotonin syndrome is a potentially fatal condition allied with increased serotonergic activity in the central nervous system. There are published data reporting serotonin syndrome induced by either tramadol or fentanyl in combination with selective serotonin reuptake inhibitors in adult patients; however, there are no reports of serotonin syndrome resulting from the combination of tramadol and fentanyl. We report a case of a 52-year-old woman who was admitted to cardiology service and who developed Mobitz Type II atrioventricular (AV) block after administration of oral tramadol and intravenous fentanyl.
Keywords: Atrioventricular block, fentanyl, serotonin syndrome, tramadol
|How to cite this article:|
Rahhal AA, Aljundi AH, Arabi A. Mobitz Type II atrioventricular block following tramadol and fentanyl in a patient with acute coronary syndrome and systolic heart failure. Heart Views 2017;18:88-90
|How to cite this URL:|
Rahhal AA, Aljundi AH, Arabi A. Mobitz Type II atrioventricular block following tramadol and fentanyl in a patient with acute coronary syndrome and systolic heart failure. Heart Views [serial online] 2017 [cited 2018 Sep 20];18:88-90. Available from: http://www.heartviews.org/text.asp?2017/18/3/88/217852
| Introduction|| |
Tramadol is a centrally acting opioid analgesic that is commonly utilized in the treatment of moderate to severe pain. It has a unique dual action of pain relief as it binds to μ-opiate receptors in the central nervous system (CNS), resulting in inhibition of ascending pain pathways, and also inhibits the CNS reuptake of both norepinephrine and serotonin, causing inhibition of descending pain pathways. Fentanyl is a potent opioid that has a strong affinity to μ-opiate receptors with a rapid onset of action and a relatively short duration of action, and therefore a large safety margin. Moreover, similar to tramadol, fentanyl can cause excess serotonin at the 5-hydroxytryptamine (5-HT) receptor as it has an agonistic action on the serotonin receptors. Therefore, fentanyl and tramadol can cause serotonin syndrome if used concurrently with other serotonergic medications.
There are data reporting that either tramadol or fentanyl in combination with selective serotonin reuptake inhibitors in adult patients can cause serotonin syndrome,, but there are no reports of serotonin syndrome due to the combination of tramadol and fentanyl. This article reports the development of Mobitz Type II atrioventricular (AV) block in an adult female with acute coronary syndrome and systolic heart failure, following the administration of oral tramadol and intravenous fentanyl.
| Case Presentation|| |
The patient was a 52-year-old woman, weighing 70 kg, who was hospitalized for non-ST-segment elevation myocardial infarction and systolic heart failure. As per her medical profile, the patient is a known case of iron deficiency anemia and Type II diabetes mellitus. She reported using only iron supplements and insulin glargine and insulin aspart.
Upon admission, the patient is fully oriented and not in distress. Pulse rate 112/min, BP 110/59 mmHg. The electrocardiogram (ECG) showed T-wave inversion, and the echocardiogram showed an ejection fraction of 34%. Troponin T = 285 ng/L and troponin I = 2.19 ng/mL. During the hospital stay, the patient received the following medications as an optimal management of acute coronary syndrome and systolic heart failure: aspirin, clopidogrel, bisoprolol, atorvastatin, nitroglycerin patch, ramipril, and amlodipine. On the 11th day hospital stay, the patient started complaining of generalized myalgia and body weakness; hence, she was given tramadol 50 mg orally as a stat dose at 14:30, and then, she was given fentanyl 25 mcg intravenous as a stat dose; at 17:00 as she was still complaining of pain despite tramadol administration. A few hours later, around 21:00, the patient started complaining of generalized fatigue and her blood pressure was 95/62 mmHg and heart rate was 29 beats/min and she developed Mobitz Type II AV block on ECG [Figure 1] which was then reverted to sinus rhythm shortly. Thereafter, the patient was promptly shifted to Coronary Intensive Care Unit for close observation and monitoring.
|Figure 1: Mobitz Type II atrioventricular block on electrocardiogram (ECG). Arrows indicate P-waves|
Click here to view
| Discussion|| |
Tramadol has a unique dual action on μ-opiate receptors and reuptake inhibition of norepinephrine and serotonin in the CNS, and it is widely used for a variety of pains. Oral administration of tramadol has rapid absorption and peak effect is usually reached after 2 h and its elimination half-life is 6 h. Since tramadol is known to inhibit serotonin reuptake and may induce serotonin release at high doses, it is considered as a potential single agent of causing serotonin syndrome. Fentanyl, which is a potent opioid that has an immediate onset of action when administered intravenously and its elimination half-life could reach up to 4 h, has an agonistic action on the serotonin receptors  and has been associated with serotonin toxicity though tramadol is more known for severe toxicity.
Serotonin syndrome results from excess serotonin at the 5-HT receptor, and it is usually a drug-induced disorder that is manifested by changes in mental status, autonomic hyperactivity, neuromuscular abnormalities, and cardiovascular abnormalities. Although patients typically present with a triad of symptoms, the presentation can range from mild to life-threatening clinical symptoms and it has been observed in all age groups from newborns to the elderly.,
AV block is defined as a delay or interruption in the conduction of an impulse from the atria to the ventricles, resulting from an anatomic or functional impairment in the conduction system. In patients with second-degree AV block, some of the atrial impulses fail to propagate to the ventricles, and in Mobitz Type II AV block, the PR interval remains constant before a P-wave that suddenly fails to reach the ventricles.
Based on the clinical profile of our patient, we suspected that serotonin syndrome to be causative for the development of Mobitz Type II second-degree AV block in our patient. Our patient received fentanyl 3 h after receiving tramadol and she started to develop the complication 4 h later. The features of toxicity from the combination of tramadol and fentanyl develop rapidly after the onset of effective blood levels of the second drug, especially that tramadol has an elimination half-life of 6 h and fentanyl's half-life is 4 h.
| Conclusion|| |
Tramadol and fentanyl can be used for pain relief in patients with acute coronary syndrome and systolic heart failure; however, both medications should not be used together due to the risk of serotonin toxicity-induced cardiovascular complications, such as Mobitz Type II AV block.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
This case report was approved by the Hamad Medical Corporation Medical Research Centre (case report number: 17052/17) without any financial support.
Conflicts of interest
There are no conflicts of interest.
| References|| |
Grond S, Sablotzki A. Clinical pharmacology of tramadol. Clin Pharmacokinet 2004;43:879-923.
Jansen PA. The development of new synthetic narcotics. Opioids in Anesthesia. Boston: Butterworth Publishers; 1984. p. 37-44.
Beakley BD, Kaye AM, Kaye AD. Tramadol, pharmacology, side effects, and serotonin syndrome: A review. Pain Physician 2015;18:395-400.
Peacock LE, Wright F. Serotonin syndrome secondary to tramadol and citalopram. Age Ageing 2011;40:528.
Ailawadhi S, Sung KW, Carlson LA, Baer MR. Serotonin syndrome caused by interaction between citalopram and fentanyl. J Clin Pharm Ther 2007;32:199-202.
Reimann W, Schneider F. Induction of 5-hydroxytryptamine release by tramadol, fenfluramine and reserpine. Eur J Pharmacol 1998 22;349(2-3):199-203.
Gillman PK. Monoamine oxidase inhibitors, opioid analgesics and serotonin toxicity. Br J Anaesth 2005;95:434-41.
Volpi-Abadie J, Kaye AM, Kaye AD. Serotonin syndrome. Ochsner J 2013;13:533-40.